Volume 98, Number 3, May 2012
|Number of page(s)||5|
|Published online||08 May 2012|
A “Gaussian” for diffusion on the sphere
Department of Chemical and Biomolecular Engineering Sogang University - 35, Baekbeom-ro, Singsu-dong, Mapo-gu, Seoul, South Korea
2 Raman Research Institute - C. V. Raman Avenue, Sadashivanagar, Bangalore, India 560 080
Accepted: 2 April 2012
We present an analytical closed form expression, which gives a good approximate propagator for diffusion on the sphere. Our formula is the spherical counterpart of the Gaussian propagator for diffusion on the plane. While the analytical formula is derived using saddle point methods for short times, it works well even for intermediate times. Our formula goes beyond conventional “short time heat kernel expansions" in that it is nonperturbative in the spatial coordinate, a feature that is ideal for studying large deviations. Our work suggests a new and efficient algorithm for numerical integration of the diffusion equation on a sphere. We perform Monte Carlo simulations to compare the numerical efficiency of the new algorithm with the older Gaussian one.
PACS: 05.40.Jc – Brownian motion / 05.10.-a – Computational methods in statistical physics and nonlinear dynamics / 05.40.-a – Fluctuation phenomena, random processes, noise, and Brownian motion
© EPLA, 2012
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.